Perspectives of healthcare professionals of the neuropsychiatric side effects associated with efavirenz and its management
If you would like to obtain a copy of this Research Output, please contact Hanlie Baudin at email@example.com.
Efavirenz is associated with neuropsychiatric side effects. The consequences of using efavirenz in human immunodeficiency virus (HIV)-positive patients with mental illness has not been conclusively established, the concern being that efavirenz may worsen the condition of an already mentally ill patient. The absence of guidelines and the lack of evidence for the use of efavirenz in this special population lead to uncertainty and, as a result, varying practices in the clinical setting. The aim is to determine the experiences of healthcare professionals caring for mentally ill people living with HIV (PLWH) who are using efavirenz, the associated neuropsychiatric side effects and the management thereof. A qualitative, descriptive, exploratory design was used to understand the phenomenon under study and to share the experiences of the participants. Semi-structured interviews were conducted. The data were analysed using thematic framework analysis and
coded by the researcher as well as an independent coder. There were conflicting feelings concerning the use of efavirenz in PLWH with active mental illnesses. Some healthcare professionals were willing to prescribe and use efavirenz whilst others were not. All participants indicated that further elucidation in the guidelines on the possible side effects associated with efavirenz and suggested management strategies would be useful. The expansion of the South African National Guidelines for the Treatment of HIV should include descriptions of the side effects caused by antiretrovirals and management strategies thereof to empower healthcare professionals to make informed decisions regarding patient care for mentally ill PLWH.